Alert archive / California / Flood Watches in 2016
Flood Watch 2, NWS Reno, NV
NWS Reno, NV issued this flood watch at Dec 13, 2016, 10:33 AM PST for 7 counties in California; 4 counties in Nevada. It took effect at Dec 15, 2016, 10:00 AM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 13, 2016, 10:33 AM PST (18:33 UTC)
- In effect from
- Dec 15, 2016, 10:00 AM PST
- Expired
- Dec 16, 2016, 4:00 AM PST
- In force
- 18 hr
- Issued by
- NWS Reno, NV
- Flood severity
- None
Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 6.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2634 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
342 WGUS65 KREV 131833 FFAREV URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE RENO NV 1033 AM PST TUE DEC 13 2016 CAZ071-072-NVZ002-003-141300- /O.NEW.KREV.FA.A.0002.161215T1200Z-161216T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF PORTOLA, SUSANVILLE, SOUTH LAKE TAHOE, TRUCKEE, STATELINE, INCLINE VILLAGE, SPARKS, GARDNERVILLE, AND VIRGINIA CITY 1033 AM PST TUE DEC 13 2016 ...FLOOD WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH LATE THURSDAY NIGHT... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLOOD WATCH FOR PORTIONS OF CALIFORNIA AND WESTERN NEVADA, INCLUDING THE FOLLOWING AREAS, THE LAKE TAHOE BASIN, LASSEN COUNTY, THE EASTERN PORTIONS OF PLUMAS AND SIERRA COUNTIES, AND THE RENO, CARSON CITY AND MINDEN AREAS. * FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT. * AN ATMOSPHERIC RIVER WILL PRODUCE A PERIOD OF INTENSE RAINFALL ON SATURATED SOILS WITH SNOW LEVELS NEAR 8000 FEET FROM THURSDAY MORNING TO THURSDAY EVENING. * HEAVY RAIN ON SATURATED SOILS WILL LEAD TO AN INCREASED THREAT FOR FLOODING NEAR CREEKS, STREAMS, DRAINAGE DITCHES, URBAN AREAS AND FARMLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... CREEKS, STREAMS, DRAINAGE DITCHES, URBAN AREAS AND FARMLAND ARE THE MOST SUSCEPTIBLE TO FLOODING. EXCESSIVE RAINFALL MAY ALSO GENERATE ROCK AND MUD SLIDES IN STEEP TERRAIN. PERSONS LIVING NEAR SMALL CREEKS, STREAMS AND PASTURES SHOULD BE PREPARED TO TAKE ACTION IF FLOODING OCCURS. && $$ BRONG
8 follow-up statements
241 WGUS65 KREV 141254 FFAREV FLOOD WATCH NATIONAL WEATHER SERVICE RENO NV 454 AM PST WED DEC 14 2016 CAZ071-072-NVZ002-003-150000- /O.CON.KREV.FA.A.0002.161215T1200Z-161216T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF PORTOLA, SUSANVILLE, SOUTH LAKE TAHOE, TRUCKEE, STATELINE, INCLINE VILLAGE, SPARKS, GARDNERVILLE, AND VIRGINIA CITY 454 AM PST WED DEC 14 2016 ...FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF CALIFORNIA AND WESTERN NEVADA, INCLUDING THE FOLLOWING AREAS, IN CALIFORNIA, GREATER LAKE TAHOE AREA AND LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES. IN WESTERN NEVADA, GREATER LAKE TAHOE AREA AND GREATER RENO-CARSON CITY- MINDEN AREA. * FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT * AN ATMOSPHERIC RIVER WILL PRODUCE A PERIOD OF INTENSE RAINFALL ON SATURATED SOILS WITH SNOW LEVELS NEAR 8000 FEET FROM THURSDAY MORNING TO THURSDAY EVENING. * HEAVY RAIN ON SATURATED SOILS WILL LEAD TO AN INCREASED THREAT FOR FLOODING NEAR CREEKS, STREAMS, DRAINAGE DITCHES, URBAN AREAS AND FARMLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... CREEKS, STREAMS, DRAINAGE DITCHES, URBAN AREAS AND FARMLAND ARE THE MOST SUSCEPTIBLE TO FLOODING. EXCESSIVE RAINFALL MAY ALSO GENERATE ROCK AND MUD SLIDES IN STEEP TERRAIN. PERSONS LIVING NEAR SMALL CREEKS, STREAMS AND PASTURES SHOULD BE PREPARED TO TAKE ACTION IF FLOODING OCCURS. && $$
314 WGUS65 KREV 141750 FFAREV URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE RENO NV 950 AM PST WED DEC 14 2016 CAZ071-072-NVZ002-003-151300- /O.EXT.KREV.FA.A.0002.161215T1800Z-161216T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF PORTOLA, SUSANVILLE, SOUTH LAKE TAHOE, TRUCKEE, STATELINE, INCLINE VILLAGE, SPARKS, GARDNERVILLE, AND VIRGINIA CITY 950 AM PST WED DEC 14 2016 ...FLOOD WATCH NOW IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... THE FLOOD WATCH IS NOW IN EFFECT FOR * PORTIONS OF CALIFORNIA AND WESTERN NEVADA, INCLUDING THE FOLLOWING AREAS, THE LAKE TAHOE BASIN AND LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES. AND GREATER RENO-CARSON CITY- MINDEN AREA. * FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT. * AN ATMOSPHERIC RIVER WILL PRODUCE A PERIOD OF INTENSE RAINFALL ON SATURATED SOILS WITH SNOW LEVELS NEAR 8000 FEET FROM THURSDAY MORNING TO THURSDAY EVENING. * HEAVY RAIN ON SATURATED SOILS WILL LEAD TO AN INCREASED THREAT FOR FLOODING NEAR CREEKS, STREAMS, DRAINAGE DITCHES, URBAN AREAS AND FARMLAND. * THE TRUCKEE RIVER ALONG HIGHWAY 89 TO THE MARTIS VALLEY, THIS INCLUDES THE CITY OF TRUCKEE, MAY EXCEED FLOOD STAGE THURSDAY NIGHT. * THE SUSAN, FEATHER, WALKER, AND CARSON RIVERS MAY ALSO EXPERIENCE RAPID RISES THURSDAY AFTERNOON INTO THURSDAY NIGHT, BUT NO FLOODING IS PREDICTED ON THESE RIVERS AT THIS TIME. PRECAUTIONARY/PREPAREDNESS ACTIONS... CREEKS, STREAMS, DRAINAGE DITCHES, URBAN AREAS AND FARMLAND ARE THE MOST SUSCEPTIBLE TO FLOODING. EXCESSIVE RAINFALL MAY ALSO GENERATE ROCK AND MUD SLIDES IN STEEP TERRAIN. PERSONS LIVING NEAR SMALL CREEKS, STREAMS AND PASTURES SHOULD BE PREPARED TO TAKE ACTION IF FLOODING OCCURS. && $$
817 WGUS65 KREV 142322 FFAREV FLOOD WATCH NATIONAL WEATHER SERVICE RENO NV 322 PM PST WED DEC 14 2016 CAZ071-072-NVZ002-003-151300- /O.CON.KREV.FA.A.0002.161215T1800Z-161216T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF PORTOLA, SUSANVILLE, SOUTH LAKE TAHOE, TRUCKEE, STATELINE, INCLINE VILLAGE, SPARKS, GARDNERVILLE, AND VIRGINIA CITY 322 PM PST WED DEC 14 2016 ...FLOOD WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF CALIFORNIA AND WESTERN NEVADA, INCLUDING THE FOLLOWING AREAS, THE LAKE TAHOE BASIN AND LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES. AND GREATER RENO-CARSON CITY- MINDEN AREA. * FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT * AN ATMOSPHERIC RIVER WILL PRODUCE A PERIOD OF INTENSE RAINFALL ON SATURATED SOILS WITH SNOW LEVELS NEAR AND ABOVE 8000 FEET. HEAVY RAIN ON SATURATED SOILS WILL LEAD TO AN INCREASED THREAT FOR FLOODING NEAR CREEKS, STREAMS, DRAINAGE DITCHES, URBAN AREAS AND FARMLAND. * FLOODING IS POSSIBLE IN WASHOE VALLEY, ESPECIALLY NEAR THE LITTLE VALLEY FIRE BURN SCAR. * PORTIONS OF THE CARSON, SUSAN, FEATHER, AND WALKER RIVERS MAY ALSO EXPERIENCE RAPID RISES AND APPROACH FLOOD LEVELS THURSDAY AFTERNOON INTO THURSDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... CREEKS, STREAMS, DRAINAGE DITCHES, URBAN AREAS AND FARMLAND ARE THE MOST SUSCEPTIBLE TO FLOODING. EXCESSIVE RAINFALL MAY ALSO GENERATE ROCK AND MUD SLIDES IN STEEP TERRAIN. PERSONS LIVING NEAR SMALL CREEKS, STREAMS AND PASTURES SHOULD BE PREPARED TO TAKE ACTION IF FLOODING OCCURS. && $$
232 WGUS65 KREV 151135 FFAREV FLOOD WATCH NATIONAL WEATHER SERVICE RENO NV 335 AM PST THU DEC 15 2016 CAZ071-072-NVZ002-003-160000- /O.CON.KREV.FA.A.0002.161215T1800Z-161216T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF PORTOLA, SUSANVILLE, SOUTH LAKE TAHOE, TRUCKEE, STATELINE, INCLINE VILLAGE, SPARKS, GARDNERVILLE, AND VIRGINIA CITY 335 AM PST THU DEC 15 2016 ...FLOOD WATCH REMAINS IN EFFECT FROM 10 AM PST THIS MORNING THROUGH LATE TONIGHT... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF CALIFORNIA AND WESTERN NEVADA, INCLUDING THE FOLLOWING AREAS, IN CALIFORNIA, GREATER LAKE TAHOE AREA AND LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES. IN WESTERN NEVADA, GREATER LAKE TAHOE AREA AND GREATER RENO-CARSON CITY- MINDEN AREA. * FROM 10 AM PST THIS MORNING THROUGH LATE TONIGHT * AN ATMOSPHERIC RIVER WILL PRODUCE A PERIOD OF INTENSE RAINFALL ON SATURATED SOILS WITH SNOW LEVELS NEAR AND ABOVE 8000 FEET. HEAVY RAIN ON SATURATED SOILS WILL LEAD TO AN INCREASED THREAT FOR FLOODING NEAR CREEKS, STREAMS, DRAINAGE DITCHES, URBAN AREAS AND FARMLAND. * RAPID RISES ARE POSSIBLE ON SMALL STREAMS IN THE LAKE TAHOE BASIN AND STREAMS WEST OF SUSANVILLE AND EAST OF PORTOLA. SHARP RISES ARE ALSO POSSIBLE IN THE UPPER REACHES OF THE TRUCKEE RIVER, THE SUSAN RIVER, AND THE MIDDLE FORK OF THE FEATHER RIVER. * FLOODING IS POSSIBLE IN WASHOE VALLEY, ESPECIALLY NEAR THE LITTLE VALLEY FIRE BURN SCAR. PRECAUTIONARY/PREPAREDNESS ACTIONS... CREEKS, STREAMS, DRAINAGE DITCHES, URBAN AREAS AND FARMLAND ARE THE MOST SUSCEPTIBLE TO FLOODING. EXCESSIVE RAINFALL MAY ALSO GENERATE ROCK AND MUD SLIDES IN STEEP TERRAIN. PERSONS LIVING NEAR SMALL CREEKS, STREAMS AND PASTURES SHOULD BE PREPARED TO TAKE ACTION IF FLOODING OCCURS. && $$
909 WGUS65 KREV 151735 FFAREV FLOOD WATCH NATIONAL WEATHER SERVICE RENO NV 935 AM PST THU DEC 15 2016 CAZ071-072-NVZ002-003-160145- /O.CON.KREV.FA.A.0002.161215T1800Z-161216T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF PORTOLA, SUSANVILLE, SOUTH LAKE TAHOE, TRUCKEE, STATELINE, INCLINE VILLAGE, SPARKS, GARDNERVILLE, AND VIRGINIA CITY 935 AM PST THU DEC 15 2016 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF CALIFORNIA AND WESTERN NEVADA, INCLUDING THE FOLLOWING AREAS, THE LAKE TAHOE BASIN, LASSEN COUNTY, THE EASTERN PORTIONS OF PLUMAS AND SIERRA COUNTIES, AND THE RENO, CARSON CITY AND MINDEN AREAS. * THROUGH LATE TONIGHT * HEAVY RAIN FROM AN ATMOSPHERIC RIVER IS ONGOING IN PLUMAS AND LASSEN COUNTIES. HEAVY RAIN WILL MOVE SOUTH AND REACH THE TAHOE BASIN AND WESTERN NEVADA THIS AFTERNOON. SNOW LEVELS WILL REMAIN NEAR AND ABOVE 8000 FEET INTO THIS EVENING. * HEAVY RAIN ON SATURATED SOILS WILL LEAD TO AN INCREASED THREAT FOR FLOODING NEAR CREEKS, STREAMS, DRAINAGE DITCHES, URBAN AREAS AND FARMLAND. * FLOODING AND SEDIMENT FLOWS ARE POSSIBLE IN WASHOE VALLEY NEAR THE LITTLE VALLEY FIRE BURN SCAR. * PORTIONS OF THE TRUCKEE BELOW MARTIS VALLEY, SUSAN, AND EAST FORK OF THE CARSON RIVER WILL EXPERIENCE RAPID RISES BUT WILL REMAIN BELOW FLOOD STAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CREEKS, STREAMS, DRAINAGE DITCHES, URBAN AREAS AND FARMLAND ARE THE MOST SUSCEPTIBLE TO FLOODING. EXCESSIVE RAINFALL MAY ALSO GENERATE ROCK AND MUD SLIDES IN STEEP TERRAIN. PERSONS LIVING NEAR SMALL CREEKS, STREAMS AND PASTURES SHOULD BE PREPARED TO TAKE ACTION IF FLOODING OCCURS. && $$
416 WGUS65 KREV 152346 FFAREV FLOOD WATCH NATIONAL WEATHER SERVICE RENO NV 346 PM PST THU DEC 15 2016 CAZ071-072-NVZ002-003-160800- /O.CON.KREV.FA.A.0002.000000T0000Z-161216T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF PORTOLA, SUSANVILLE, SOUTH LAKE TAHOE, TRUCKEE, STATELINE, INCLINE VILLAGE, SPARKS, GARDNERVILLE, AND VIRGINIA CITY 346 PM PST THU DEC 15 2016 ...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF CALIFORNIA AND WESTERN NEVADA, INCLUDING THE FOLLOWING AREAS, THE LAKE TAHOE BASIN, LASSEN COUNTY, THE EASTERN PORTIONS OF PLUMAS AND SIERRA COUNTIES, AND THE RENO, CARSON CITY AND MINDEN AREAS. * THROUGH LATE TONIGHT * HEAVY RAIN FROM AN ATMOSPHERIC RIVER IS ONGOING ACROSS MUCH OF NORTHERN CALIFORNIA AND WESTERN NEVADA. SNOW LEVELS WILL REMAIN NEAR AND ABOVE 8000 FEET THROUGH THIS EVENING. * MINOR FLOODING HAS BEEN REPORTED IN SUSANVILLE AND ALONG HIGHWAY 89 IN PLUMAS COUNTY. FLOWS ARE INCREASING RAPIDLY ON CREEKS AND STREAMS ACROSS THE LAKE TAHOE BASIN AND WESTERN NEVADA. * FLOODING AND PONDING OF WATER ON ROADS IS MORE DIFFICULT TO IDENTIFY AT NIGHT. THOSE TRAVELING AROUND THE REGION SHOULD USE CAUTION AND SLOW DOWN IN AREAS OF HEAVY RAINFALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE WASHOE VALLEY AND THE LITTLE VALLEY BURN SCAR, CREEKS, STREAMS, DRAINAGE DITCHES, URBAN AREAS AND FARMLAND ARE THE MOST SUSCEPTIBLE TO FLOODING THIS EVENING. EXCESSIVE RAINFALL MAY ALSO GENERATE ROCK AND MUD SLIDES IN STEEP TERRAIN. PERSONS LIVING NEAR SMALL CREEKS, STREAMS AND PASTURES SHOULD BE PREPARED TO TAKE ACTION IF FLOODING OCCURS. && $$
284 WGUS65 KREV 160749 FFAREV FLOOD WATCH NATIONAL WEATHER SERVICE RENO NV 1149 PM PST THU DEC 15 2016 CAZ071-160900- /O.CAN.KREV.FA.A.0002.000000T0000Z-161216T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 1149 PM PST THU DEC 15 2016 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH FOR A PORTION OF NORTHEAST CALIFORNIA HAS BEEN CANCELLED. SHOWERS ARE CONTINUING ACROSS THE AREA, BUT ARE LIGHTER INTENSITY WITH SNOW LEVELS FALLING. THIS IS HELPING TO MITIGATE THE FLOOD RISK. LATEST OBSERVATIONS FROM AROUND THE AREA ARE SHOWING RIVERS, CREEKS, AND STREAMS HAVE CRESTED AND ARE BEGINNING TO RECEDE. $$ CAZ072-NVZ002-003-161200- /O.CON.KREV.FA.A.0002.000000T0000Z-161216T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF SOUTH LAKE TAHOE, TRUCKEE, STATELINE, INCLINE VILLAGE, SPARKS, GARDNERVILLE, AND VIRGINIA CITY 1149 PM PST THU DEC 15 2016 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY... THE FLOOD WATCH CONTINUES FOR * PORTIONS OF EAST CENTRAL CALIFORNIA AND WESTERN NEVADA, INCLUDING THE FOLLOWING AREAS, IN EAST CENTRAL CALIFORNIA, GREATER LAKE TAHOE AREA. IN WESTERN NEVADA, GREATER LAKE TAHOE AREA AND GREATER RENO-CARSON CITY-MINDEN AREA. * UNTIL 4 AM PST FRIDAY * HEAVY RAIN FROM AN ATMOSPHERIC RIVER IS CONTINUING THIS EVENING, BEGINNING TO TAPER OFF TO SHOWERS OVERNIGHT. SNOW LEVELS ARE ALSO EXPECTED TO FALL OVERNIGHT. * FLOWS REMAIN HIGH ACROSS AREA RIVERS, CREEKS, AND STREAMS WITH LOCALIZED MINOR FLOODING EXPECTED. * FLOODING AND PONDING OF WATER ON ROADS IS MORE DIFFICULT TO IDENTIFY AT NIGHT. THOSE TRAVELING AROUND THE REGION SHOULD USE CAUTION AND SLOW DOWN IN AREAS OF HEAVY RAINFALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE WASHOE VALLEY AND THE LITTLE VALLEY BURN SCAR, CREEKS, STREAMS, DRAINAGE DITCHES, URBAN AREAS AND FARMLAND ARE THE MOST SUSCEPTIBLE TO FLOODING THIS EVENING. EXCESSIVE RAINFALL MAY ALSO GENERATE ROCK AND MUD SLIDES IN STEEP TERRAIN. PERSONS LIVING NEAR SMALL CREEKS, STREAMS AND PASTURES SHOULD BE PREPARED TO TAKE ACTION IF FLOODING OCCURS. && $$
562 WGUS65 KREV 161157 FFAREV FLOOD WATCH NATIONAL WEATHER SERVICE RENO NV 357 AM PST FRI DEC 16 2016 CAZ072-NVZ002-003-161300- /O.EXP.KREV.FA.A.0002.000000T0000Z-161216T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF SOUTH LAKE TAHOE, TRUCKEE, STATELINE, INCLINE VILLAGE, SPARKS, GARDNERVILLE, AND VIRGINIA CITY 357 AM PST FRI DEC 16 2016 ...FLOOD WATCH WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... THE FLOOD WATCH FOR PORTIONS OF EAST CENTRAL CALIFORNIA AND WESTERN NEVADA WILL EXPIRE AT 4 AM PST EARLY THIS MORNING. HEAVY RAIN HAS ENDED ACROSS THE AREA WITH ONLY LIGHT LINGERING SHOWERS EARLY THIS MORNING AND SNOW LEVELS FALLING BEHIND A COLD FRONT. THIS IS HELPING TO MITIGATE ADDITIONAL FLOOD CONCERNS AND THEREFORE THE FLOOD WATCH WILL EXPIRE ON TIME. KEEP IN MIND THAT MANY RIVERS, CREEKS, AND STREAMS ARE FLOWING HIGH AND FAST WITH LOCALIZED MINOR FLOODING BEING REPORTED THROUGH WASHOE VALLEY AND ALSO ALONG THE WEST SIDE OF LAKE TAHOE. A FLOOD ADVISORY REMAINS IN EFFECT FOR THESE AREAS THROUGH 6 AM THIS MORNING. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flood watch went out at Dec 13, 10:07 AM PST, 26 minutes earlier.
Area forecast discussion, Dec 13, 10:07 AM PST, 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Reno NV
1007 AM PST Tue Dec 13 2016
.UPDATE...
Forecast for the immediate short term appears on track with rain
and snow mixed around Lake Tahoe this morning. It is still
showery, but will pick up this afternoon.
The main change was to issue High Wind Warnings for almost all of
NE California and Western NV beginning sometime tomorrow. The only
exception will be along the highway 95 corridor which can be
tricky. The gradient winds required with good mixing don't seem to
be quite there, but would not be surprised if this needed to be
upgraded in the furture. That said, the western areas of that
zone, particularly in Lyon County and near Pyramid Lake will see
high winds.
Of note, this wind event looks to be quite strong, and could be
the strongest one we have seen in a couple years. This looks
stronger than anything we have seen so far this winter and
possible since 2014 with gusts to 70 mph in valley locations and a
few foothill locations could approach 100 mph.
Finally, increasing rainfall is looking more likely with higher
snow levels Thursday and Thursday night. We are looking at this
very closely and will elaborate more this afternoon. JHW
&&
.SYNOPSIS...
Active weather pattern returns today through Friday. The greatest
threat for significant precipitation is likely tonight north of
I-80 and again Thursday through Thursday night. Very strong winds
are possible late Wednesday into Thursday. Heavy rain with high
elevation snow is expected Thursday and Thursday night. Some
flooding is possible Thursday night in a worst case scenario.
&&
.PREVIOUS DISCUSSION... /Issued 259 AM PST Tue Dec 13 2016/
SHORT TERM...
Most of the overall forecast through Wednesday night remains
intact as latest guidance did not show much change for the
evolution of the incoming weather system.
Widespread high clouds will prevail this morning with only a scant
possibility of light snow mainly near the Sierra crest and very
light sprinkles or flurries by late morning into far western NV.
Low-mid level moisture will increase by this afternoon, with light
snow and rain spreading across most areas between I-80 and US-50,
as well as northeast CA. Due to wet bulb effects of pre- existing
dry air mass (although not as dry as yesterday), a brief rain-
snow mix may occur even down to near the valleys around Reno-
Carson early this afternoon, before changing to all rain rather
quickly. By this evening, the bulk of the moisture will begin
spreading to areas north of I-80, with the best chance for heavier
precip amounts north of Echo Summit to southwest Lassen County,
mainly west of CA-89.
For the Tahoe area, snow amounts around lake level look to be
rather minimal, especially the south shore where mixing of milder
air is most likely to occur sooner. Some locations north and east
of the lake could see a longer period of snow before the
changeover. As mentioned in previous discussion, the snow amounts
for this area will be low-end advisory levels. A few sites above
8000 feet near the crest could receive a foot of snow, but areas
above 7000 feet are more likely to receive a total of 3-8 inches.
For northeast CA and far northwest NV, the potential for a longer
period of snow is higher as warmer surface air will be slower to
spread into these areas. The latest guidance also begins to
enhance precip rates this evening and overnight. While the
heaviest QPF values are projected to remain west of our forecast
area, some pockets of heavier precip amounts (up to 1.5 inch) are
often able to bleed over into central Plumas and far southwest
Lassen County. As for snowfall, Fredonyer/Yuba Pass and Highway 44
west of Susanville could receive up to 1 foot of snow if the
changeover holds off long enough. The other areas to watch will be
locations north of Susanville-Gerlach including the Surprise
Valley, where several inches of snow are also likely. The
advisories for these areas look reasonable with their current
timing and snow projections. These areas will finally warm up by
Wednesday with any remaining precip falling as rain.
For Wednesday and Wednesday night, little or no additional precip
is expected across most of the region, except for portions of
northeast CA and far northwest NV, when the moisture band begins
to edge slowly southward again later Wednesday night. The primary
weather impact by this time will be the potential for strong and
possibly damaging winds as 700 mb flow increases to 60-70 kt over
the Sierra. Mountain wave conditions will develop with lee side
breaking waves/downslope activity possible. The location and
duration of the downslope signatures (if they occur) are difficult
to project at this stage, but if the optimal conditions set up,
gusts could reach 60-70 mph in and near the High Wind Watch areas
by Wednesday night, while Sierra ridge gusts could reach 125 mph.
MJD
LONG TERM...Thursday through Monday...
The primary changes made to the extended forecast this cycle were to
increase winds a bit more for Thursday and to trim pops Thursday
morning south of Highway 50...mainly in Mono County. We also
increased QPF a little for Thursday night and slightly raised snow
levels Thursday and Thursday evening.
The portion of the storm Thursday into early Friday continues its
previous trend of slowing the development of precipitation into the
central Sierra and western Nevada while also showing an increase in
winds aloft. Into Thursday morning the 700 mb winds are still in
the 50-60 kt range for areas along and south of I-80 in western
Nevada and the Sierra. There are better downslope signatures on
some of the soundings now. The best signatures are a bit farther
south into the Bridgeport area and extend east to near Hawthorne.
The High Wind Watch remains in effect for now. The day shift can
upgrade as needed and see if it needs to be extended into the
Basin and Range. Our best forecast for now would support an
advisory there. The increase in moisture north of I-80 is likely
to dampen winds by early Thursday there.
The upper level trough continues digging and pivoting with this
forecast cycle. That is delaying the start of precipitation south
of Highway 50 in the Sierra and across western Nevada.
Precipitation should be ongoing in the northern Sierra...northeast
California and northwest Nevada Thursday morning. Snow levels are
creeping up a bit more so snow should be limited early on to
areas above 8000 feet then fall to around 7000 feet in the early
evening from Tahoe south...and below 6000 feet north and west of
Susanville. The heaviest precipitation will be over the far
northern CWA Thursday afternoon then shift south through the
evening to the Lake Tahoe basin...then a bit farther south into
Mono County and western Nevada through the overnight hours.
Amounts have not changed much. We are still looking at 2 to 4
inches of liquid precip along the Sierra Crest with up to 2
inches in areas below 7500 feet in the Sierra. Below 7000 feet in
northeast California and western Nevada totals could exceed half
an inch...with closer to 1 to 2 inches in some foothill locations.
With the higher snow levels lasting longer there remains the threat
of rapid rises and minor flooding along small streams in the Sierra
all the way north to the Susan River Basin...but flooding on the
main stem rivers is not expected at this time. Minor flooding is
also possible east of the Sierra in some foothill locations of
far western Nevada Thursday evening.
Snow levels fall by Friday morning with the ECMWF a little slower
than the GFS. This disparity leaves enough uncertainty to introduce
the possibility of limited snow accumulation in the lower valleys by
Friday morning. We may need advisories in the Sierra and far
northwest Nevada and northeast California...but maybe not in western
Nevada.
Much colder air filters in Friday through Monday with highs dropping
up to 25 degrees from Thursday to Friday. Lingering snow showers
will continue into Friday evening...but then drying begins. Models
are still struggling with secondary pieces of energy dropping
southeast across the region Saturday and Saturday night. There could
be isolated snow showers...but for now we will keep the forecast
dry. Lows by Saturday morning are likely to be in the single digits
and teens with colder spots in the high valleys below zero.
One last thing to note: east to northeast flow develops late Sunday
into Sunday night. This could result in stronger winds over the
Sierra and possibly even gusty east winds on Lake Tahoe Sunday
night. 20
AVIATION...
Virga is spreading over the forecast area this morning along with
increased mid level clouds. Through the day these clouds will
thicken and lower. Light precipitation is possible in the
Sierra...spreading north into northeast California and northwest
Nevada. Cigs should lower by late morning with some areas of
IFR/MVFR possible along with mountain obscurations. Much of the
precipitation may start as snow then change to rain in the lower
elevations by late morning.
Precipitation and lower cigs/vsbys lift north by Wednesday morning
and stay mostly over areas north of I-80 into Wednesday evening.
This should lead to VFR conditions for all areas south of I-80 by
Wednesday morning.
Winds aloft increase later today into Wednesday with strong winds
over the ridges causing widespread turbulence by Wednesday morning.
Very strong gusty winds are also possible in many valley locations
in the Sierra and just east of the Sierra by Wednesday afternoon.
This continues into Wednesday night. Gusts could reach 50-55 knots
at times in wind prone locations.
Another storm system moves in late Thursday into Friday morning with
lower cigs and vsby. IFR conditions are likely for many areas in
the Sierra and northeast California by Thursday afternoon. A
strong cold front will swing through by Friday morning. This will
produce IFR into the lower valleys of western Nevada as snow
showers develop. 20
&&
.REV Watches/Warnings/Advisories...
NV...High Wind Warning from 10 AM Wednesday to 10 AM PST Thursday
NVZ005.
Winter Weather Advisory from 4 PM this afternoon to 10 AM PST
Wednesday NVZ005.
High Wind Warning from 4 PM Wednesday to 10 PM PST Thursday
NVZ001.
High Wind Warning from 10 AM Wednesday to 4 PM PST Thursday
NVZ002-003.
Winter Weather Advisory until 4 AM PST Wednesday NVZ002.
Wind Advisory from 10 AM Wednesday to 10 PM PST Thursday NVZ004.
CA...High Wind Warning from 10 AM Wednesday to 10 AM PST Thursday
CAZ070-071.
Winter Weather Advisory from 4 PM this afternoon to 10 AM PST
Wednesday CAZ070-071.
High Wind Warning from 4 PM Wednesday to 10 PM PST Thursday
CAZ073.
High Wind Warning from 10 AM Wednesday to 4 PM PST Thursday
CAZ072.
Winter Weather Advisory until 4 AM PST Wednesday CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 10:24 AM PST | High Wind Warning | REV | Alpine, El Dorado, Lassen, Modoc, Mono, Nevada and 3 more | 66 hr |
| Dec 13, 10:24 AM PST | Wind Advisory | REV | Churchill, Lyon, Pershing, Washoe | 60 hr |
Nearby
Flood Watches in California, 2016Flood Watches in Nevada, 2016Every flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.